Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 24, 2010, 2:10 AM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It took effect at Jul 24, 2010, 2:21 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2010, 2:10 AM CDT (07:10 UTC)
- In effect from
- Jul 24, 2010, 2:21 AM CDT
- Expired
- Jul 24, 2010, 9:26 AM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WGUS53 KFGF 240721 FFWFGF MNC069-NDC067-241700- /O.NEW.KFGF.FF.W.0023.100724T0721Z-100724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 AM CDT SAT JUL 24 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... NORTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA... * UNTIL NOON CDT * AT 210 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES AS HIGH AS 2 TO 3 INCHES PER HOUR HAVE OCCURRED WITHIN THE PAST HOUR BETWEEN JOLIETTE AND NORTHCOTE. A NEARLY STATIONARY AREA OF RAINFALL THE PAST SEVERAL HOURS ACROSS NORTHEASTERN PEMBINA AND NORTHWESTERN KITTSON COUNTIES HAS RESULTED IN LOCALIZED TOTAL RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JOLIETTE AND NORTHCOTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4900 9693 4878 9692 4878 9741 4900 9742 $$ ROGERS/VOELKER
2 follow-up statements
206 WGUS73 KFGF 241218 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 711 AM CDT SAT JUL 24 2010 MNC069-NDC067-241700- /O.CON.KFGF.FF.W.0023.000000T0000Z-100724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KITTSON MN-PEMBINA ND- 711 AM CDT SAT JUL 24 2010 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR NORTHEASTERN PEMBINA AND NORTHWESTERN KITTSON COUNTIES... AT 711 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAS MOVED OUT OF THE WARNED AREA. RAIN SHOWERS WILL CONTINUE THIS MORNING...WITH ADDITIONAL ACCUMULATIONS LESS THAN A HALF INCH. DOPPLER RADAR RAINFALL ESTIMATES SHOW 2 TO 4 INCHES HAVE FALLEN ACROSS THE WARNED AREA AND RUNOFF FROM THIS HEAVY RAINFALL WILL CONTINUE THIS MORNING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE JOLIETTE AND NORTHCOTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4900 9693 4878 9692 4878 9741 4900 9742 $$ VOELKER
407 WGUS73 KFGF 241426 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 925 AM CDT SAT JUL 24 2010 MNC069-NDC067-241440- /O.CAN.KFGF.FF.W.0023.000000T0000Z-100724T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KITTSON MN-PEMBINA ND- 925 AM CDT SAT JUL 24 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN PEMBINA AND NORTHWESTERN KITTSON COUNTIES... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SECONDARY ROADS ACROSS NORTHEAST PEMBINA AND NORTHWEST KITTSON COUNTIES MAY STILL BE SOFT THIS MORNING FROM THE RAIN...SO USE CAUTION IF DRIVING OFF THE MAIN ROADS. && LAT...LON 4900 9693 4878 9692 4878 9741 4900 9742 $$ VG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:09 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 23, 9:09 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 909 PM CDT FRI JUL 23 2010 .DISCUSSION... WV LOOP HAS THE MAIN UPPER SHORTWAVE TROUGH CONTINUING TO EJECT EASTWARD THROUGH ND THIS EVENING. RADAR TRENDS SHOW TWO DISTINCT AREAS OF PRECIPITATION HAVE DEVELOPED OVER THE CWA. ONE IS NEAR THE CANADIAN BORDER IN OUR NORTHWEST WHERE SPC MESOANALYSIS SHOWS THE BEST CAPE OF 500-1000 J/KG. STORMS IN THAT LOCATION HAVE BEEN MOVING VERY SLOWLY UNDER LIGHT UPPER LEVEL WINDS. THE SPEEDS HAVE PICKED UP IN RECENT HOURS...BUT WILL KEEP AN EYE ON THE ACTIVITY IN CASE THERE IS REDEVELOPMENT OVER AREAS THAT HAVE RECEIVED NEARLY 2 INCHES OF RAIN. THE OTHER AREA OF PRECIPITATION HAS BEEN PERSISTING OVER OUR SOUTH AND SOUTHEAST...AND SEEMS TO BE FITTING WELL WITH THE 700MB BAROCLINIC ZONE. THIS AREA OF PRECIP SHOULD PERSIST THROUGH THE REST OF THE EVENING...EVENTUALLY ENDING TOWARDS MORNING AS THE GOOD MID LEVEL TEMP GRADIENT PUSHES FURTHER SOUTH. THERE IS STILL PRECIP IN THE WESTERN PART OF THE STATE HEADED IN OUR DIRECTION...ALTHOUGH THE CONVECTION HAS BEEN ON A WEAKENING TREND. WILL CONTINUE TO KEEP POPS OVERNIGHT...WITH THE BEST CHANCES IN THE SOUTHEAST AND NORTHWEST. GIVEN THAT EVEN THE MUCAPE IS FAIRLY LOW OVER MOST OF THE CWA...THE PREVIOUS SHIFTS TREND OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES TO SEEM REASONABLE. PRECIP WILL LINGER IN OUR EAST INTO TOMORROW AS THE UPPER SYSTEM MOVES OFF. TEMPS FOR TONIGHT AND TOMORROW CONTINUE TO LOOK GOOD. && .AVIATION... CONDITIONS HAVE REMAINED VFR ACROSS THE FORECAST AREA WITH CLOUD COVER STAYING IN THE 5000-11000 FT RANGE. THE CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT...BUT THINK THAT THE CHANCES OF ANY ONE SITE GETTING STEADY RAIN ARE LOW ENOUGH JUST TO GO WITH A VCSH. CONDITIONS SHOULD REMAIN VFR...WITH EVEN THE 5000 FT DECK GIVING WAY TO CIRRUS BY MID TO LATE MORNING. && .PREV DISCUSSION... /ISSUED 233 PM CDT FRI JUL 23 2010/ SHORT TERM... THE MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH SATURDAY MORNING...WITH THE NEXT CHANCE BY MONDAY AFTERNOON. THE MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN AND MASS FIELDS. THE GFS HAS INITIALIZED A LITTLE BETTER ON QPF AND LIKE THE UPPER LEVEL DIVERGENCE FIELDS BETTER THAN OTHER MODELS. FOR TONIGHT...EXPECT THE BAND OF CONVECTION TO MOVE OVER THE REGION AND TARGET MAINLY THE SOUTHERN AREAS. INSTABILITY WILL REMAIN FAIRLY WEAK OVER ALL AREAS...WITH PERHAPS SOME SFC BASED CAPE NEAR THE INTERNATIONAL BORDER THIS EVENING...AND IN THE EXTREME SOUTH. THERE WILL BE DEEP LIFTING WITH THE STRONG SHORTWAVE MOVING THROUGH THE REGION...SO THIS LIFT SHOULD OVERCOME RELATIVELY WEAK INSTABILITY WITH PWATS INCREASING OVER AN INCH. THEREFORE...HAVE MAINTAINED THE HIGHER POPS OVER THE SOUTH TONIGHT AND MENTIONED JUST ISOLATED THUNDER WITH MAINLY SHOWERS AFTER 06Z SAT. ON SATURDAY...CYCLONIC FLOW AND SOME INSTABILITY WILL LINGER THE LONGEST IN THE NORTHEAST. THERE COULD BE SOME LINGERING MORNING SHOWERS AND PERHAPS A RUMBLE OF THUNDER IN ALL AREAS...WITH ACTIVITY SHIFTING EAST OF THE VALLEY BY AFTERNOON. ALL MODELS ARE FAIRLY BULLISH WITH HIGH INSTABILITY IN THE EASTERN ZONES DURING THE AFTERNOON WITH SFC BASED CAPE OVER 1500 J/KG. THERE WILL BE LARGER SCALE SUBSIDENCE BUILDING IN BEHIND THE WAVE THOUGH...BUT WILL LINGER A LOW POP IN THE NORTHEAST FOR SOME THUNDER FOR THIS THREAT. TEMPS SHOULD WARM TO NEAR OR JUST BELOW NORMAL. ON SUNDAY...EXPECT A MOSTLY SUNNY DAY WITH SUBSIDENCE AND A DRIER AIRMASS OVERHEAD. THE MERCURY WILL WARM ABOUT 3-5 DEGREES FROM SATURDAY WITH 850MB TEMPS APPROACHING +18C IN THE WEST. FOR MONDAY...THERMAL FIELDS CONTINUE TO WARM AND A FAVORABLE SW FLOW AT THE SFC SHOULD DEVELOP. THE MERCURY SHOULD WARM TO NEAR 90 IN THE WEST WITH A SFC TROUGH MOVING INTO NE ND DURING THE AFTERNOON. GIVEN THE NW FLOW ALOFT AND HIGH INSTABILITY...WILL MAINTAIN THE LOW CHANCE FOR POPS DURING THE AFTERNOON EVEN THOUGH CAPPING MAY BE AN ISSUE GIVEN THE WARMER TEMPS ALOFT. LONG TERM (TUE-FRI)... MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. NW FLOW ALOFT WILL ALLOW SERIES OF WAVES TO CROSS THE AREA. SFC HIGH PRESSURE WILL BE IN PLACE EARLY IN THE PERIOD BRINGING MORE PLEASANT CONDITIONS TO THE REGION. HOWEVER...SFC LOW PRESSURE IS EXPECTED TO DEVELOP LATER IN THE PERIOD WITH SRLY FLOW BRINGING WARMER TEMPS AND INCREASING MOISTURE TO THE DAKS/MN. COMBINED WITH ENERGY ALOFT...EXPECT INCREASED CHANCES FOR MEASURABLE PCPN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
Hazardous weather outlook, Jul 23, 5:22 AM CDT, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT FRI JUL 23 2010 NDZ006-007-014-015-024-026-028-029-038-049-052-054-241030- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- RANSOM-SARGENT-WESTERN WALSH COUNTY- 522 AM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EARLY THIS MORNING...PATCHY DENSE FOG IS POSSIBLE ACROSS PORTIONS OF THE DEVILS LAKE BASIN AND WEST OF THE RED RIVER VALLEY. THE FOG WILL BE SHALLOW AND THICKEST IN LOW LYING AREAS...BUT SHOULD DISSIPATE BY 8 AM CDT. MOTORISTS SHOULD DRIVE WITH CAUTION AS VISIBILITY MAY CHANGE RAPIDLY. THE REST OF TODAY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...BUT CONDITIONS ARE EXPECTED TO RAPIDLY IMPROVE BY AFTERNOON. THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE MONDAY THROUGH WEDNESDAY AS A BROAD LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 241030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND- 522 AM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...BUT CONDITIONS ARE EXPECTED TO RAPIDLY IMPROVE BY AFTERNOON. THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE MONDAY THROUGH WEDNESDAY AS A BROAD LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
In the hours before
Special weather statement, Jul 23, 9:35 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 935 PM CDT FRI JUL 23 2010 MNZ004-NDZ008-240330- KITTSON MN-PEMBINA ND- 935 PM CDT FRI JUL 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA AND NORTHWESTERN KITTSON COUNTIES UNTIL 1030 PM CDT... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 5 MILES NORTHWEST OF PEMBINA...OR 38 MILES NORTH OF GRAFTON. A SECOND STORM WAS LOCATED 7 MILES NORTHEAST OF HUMBOLDT. THE STORMS WERE NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. DUE TO THE STORMS BEING NEARLY STATIONARY...LOCALIZED RAINFALL RATES OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. THE STORM WILL BE NEAR... PEMBINA AROUND 1020 PM CDT. ST. VINCENT...ORLEANS AND NOYES AROUND 1030 PM CDT. THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Special weather statement, Jul 23, 9:54 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 954 PM CDT FRI JUL 23 2010 NDZ007-240345- CAVALIER ND- 954 PM CDT FRI JUL 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAVALIER COUNTY UNTIL 1045 PM CDT... AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 10 MPH. HEAVY RAINFALL WAS ASSOCIATED WITH THIS THUNDERSTORM. DUE TO THE SLOW MOVEMENT OF THE STORM...LOCALIZED RAINFALL RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. THE STORM WILL BE NEAR... HANNAH AROUND 1010 PM CDT. WALES AROUND 1015 PM CDT. DRESDEN AROUND 1020 PM CDT. LANGDON AROUND 1030 PM CDT. THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:16 PM CDT | Flash Flood Warning | FGF | Cavalier | 10 hr |
Nearby
Flash Flood Warnings in North Dakota, 2010Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.